Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 60, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 11, 2012, 2:38 PM CDT for Jeff Davis County, Reeves County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2012, 2:38 PM CDT (19:38 UTC)
- Expired
- Apr 11, 2012, 3:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Jeff Davis County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 174 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
599 WUUS54 KMAF 111938 SVRMAF TXC243-389-112030- /O.NEW.KMAF.SV.W.0060.120411T1938Z-120411T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 238 PM CDT WED APR 11 2012 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS... NORTH CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS... * UNTIL 330 PM CDT * AT 233 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHWESTERN REEVES COUNTY...OR 30 MILES NORTH OF FORT DAVIS... MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... SOUTHERN REEVES COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. && LAT...LON 3133 10375 3120 10352 3094 10388 3109 10405 TIME...MOT...LOC 1937Z 261DEG 16KT 3102 10390 $$
1 follow-up statement
984 WWUS54 KMAF 111950 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CDT WED APR 11 2012 TXC243-389-112030- /O.CON.KMAF.SV.W.0060.000000T0000Z-120411T2030Z/ REEVES TX-JEFF DAVIS TX- 250 PM CDT WED APR 11 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR NORTH CENTRAL JEFF DAVIS AND CENTRAL REEVES COUNTIES... AT 242 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHWESTERN REEVES COUNTY...OR ABOUT 12 MILES EAST OF THE INTERSTATE 10 AND 20 SPLIT ALONG INTERSTATE 10...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...NORTH CENTRAL JEFF DAVIS COUNTY AND SOUTH CENTRAL REEVES COUNTY. THE STORM WILL IMMEDIATELY AFFECT INTERSTATE 10 FROM MILE MARKERS 196 TO 208 PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3133 10375 3120 10352 3094 10388 3109 10405 TIME...MOT...LOC 1946Z 261DEG 16KT 3103 10385 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 12:28 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 11, 12:28 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1228 PM CDT WED APR 11 2012 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... SCATTERED TSTMS...POSSIBLY SEVERE...AND ASSOCIATED MVFR CONDITIONS ARE THE PRIMARY CONCERN THIS AFTERNOON. MORNING SHOWERS HAVE BEEN ONGOING BUT NO ADVERSE AFFECTS TO TAF SITES. TSTMS ARE EXPECTED TO DEVELOP IN THE W THIS AFTERNOON AND MOVE EWD. HAVE INCLUDED TEMPO GROUPS AT ALL SITES WITH GUSTY WINDS INDICATED AS WELL. HAIL WILL ALSO BE POSSIBLE WITH STORMS LATER TODAY. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Apr 11, 1:53 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 153 PM CDT WED APR 11 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 153 PM CDT WED APR 11 2012 /1253 PM MDT WED APR 11 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS INTO THE EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. STORMS WILL BE MOST FAVORED OVER SOUTHEAST NEW MEXICO...THE LOWER TRANS PECOS...AND THE PERMIAN BASIN. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND THE MAIN CONCERNS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED SEVERE STORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. LARGE HAIL AND DAMAGING WIND WILL BE POSSIBLE. FIRE WEATHER CONCERNS ACROSS THE GUADALUPE MOUNTAINS ESPECIALLY BELOW 6000 FT WITH WEST WINDS OF 20 TO 30 MPH AND RH/S AROUND OR JUST BELOW 15 PERCENT. A FIRE WEATHER WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 11, 1:58 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 158 PM CDT WED APR 11 2012 TXZ058-074-111930- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 158 PM CDT WED APR 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING NORTH CENTRAL JEFF DAVIS AND SOUTHWESTERN REEVES COUNTIES UNTIL 230 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL JEFF DAVIS COUNTY AT 157 PM CDT...MOVING NORTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
Special weather statement, Apr 11, 2:31 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 231 PM CDT WED APR 11 2012 TXZ058-074-112000- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 231 PM CDT WED APR 11 2012 ...STRONG THUNDERSTORM ACROSS SOUTHWEST REEVES COUNTY THROUGH 300 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHWEST REEVES COUNTY JUST OF SOUTH OF THE INTERSTATE 10 AND 20 SPLIT...MOVING NORTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 2:41 PM CDT | Fire Weather Watch | MAF | 13 hr | |
| Apr 11, 3:07 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 53 min |
| Apr 11, 3:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 62 min |
| Apr 11, 4:50 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 55 min |
| Apr 11, 4:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves, Ward | 64 min |
| Apr 11, 5:09 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 66 min |
| Apr 11, 5:56 PM CDT | Tornado Warning | MAF | Pecos | 34 min |
| Apr 11, 6:01 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reeves, Ward | 59 min |
| Apr 11, 6:25 PM CDT | Tornado Warning | MAF | Pecos | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.